Virginia, 2015

Hail and Damaging Winds in Virginia, June 18 to 19, 2015

June 18 to 19, 2015 · NWS LWX · 18 events in 2 counties and zones

The Mid-Atlantic remained in the warm sector as a nearly stalled warm front lingered just north of the Mason-Dixon line and the associated cold front swung in from the west by the evening. The unstable air mass led to SBCAPE values between 2000-3500 J/kg while effective shear values were between 30-40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The Mid-Atlantic remained in the warm sector as a nearly stalled warm front lingered just north of the Mason-Dixon line and the associated cold front swung in from the west by the evening. The unstable air mass led to SBCAPE values between 2000-3500 J/kg while effective shear values were between 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 1:56 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 18, 1:56 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT THU JUN 18 2015

.SYNOPSIS...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND FRIDAY
AS A WARM FRONT SLOWLY MOVES NORTH TODAY AND THEN RETURNS SOUTH AS
A COLD FRONT FRIDAY. THE REMNANTS OF TROPICAL STORM BILL WILL
BRING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE MID
ATLANTIC SATURDAY NIGHT INTO SUNDAY. ANOTHER FRONTAL BOUNDARY
WILL STALL IN THE AREA NEXT WEEK ALLOWING THE CHANCE OF SHOWERS
AND THUNDERSTORMS TO CONTINUE.

&&

.NEAR TERM /TONIGHT/...

A WARM FRONT IS LOCATED ACROSS PA/NJ TO THE DELMAVA PENNISULA
WHILE A COLD FRONT MOVES SOUTH THROUGH THE OHIO VALLEY THIS
AFTERNOON. THIS PUTS THE MID-ATLANTIC IN THE WARM SECTOR IN A VERY
MOIST ENVIONMENT.

THE REGION IS UNSTABLE AT THIS TIME WITH 1-2K J/KG OF SBCAPE WITH
UPWARDS OF 3.5K J/KG IN CENTRAL VA NEAR THE PIEDMONT AND TIDEWATER.
EFFECTIVE SHEAR OF 35-45 KTS IS ALSO ACROSS THE REGION WITH PWATS
NEAR 1.7 INCHES. THIS LEADS TO A SET-UP FOR STRONG TO SEVERE STORMS
ACROSS THE REGION. HOWEVER...SYNOPTIC FORCING IS LIMITED WITH A SFC
TROUGH EAST OF THE BAY AT THIS TIME. STORMS HAVE FORMED ON THE
HIGHER TERRAIN ACROSS THE APPALACHAINS WITH ISO-SCT STORMS ACROSS
THE HIGHER TERRAIN INCLUDING THE BLUE RIDGE. THIS AREA IS PRIME FOR
UPDRAFTS TO MAINTAIN THEMSELVES AND MOVE EASTWARD INTO THE UNSTABLE
ENVIRONMENT. AT THIS TIME...THE REGION IS IN A SLGT RISK OF SEVERE
WEATHER WITH DMG WINDS AND LARGE HAIL BEING THE MAIN THREATS AT THIS
TIME. ANY STORMS THAT NEAR THE SFC TROUGH MAY INGEST LOW LEVEL
VORTICITY AND FOR THAT ISOLATED TORS AND WATERSPOUTS ARE
POSSIBLE...MAINLY NEAR S MD/PIEDMONT AND SURRONDING WATERS.

THE COLD FRONT WILL MOVE INTO THE APPALACHIAN REGION TONIGHT. A
MOIST ATMOSPHERE WILL CONTINUE ACROSS THE REGION AND SHOWERS AND
THUNDERSTORMS FROM THE NORTH AND WEST MAY ENTER THE REGION INTO THE
EVENING HOURS AFTER THE LOSS OF DAYTIME HEATING. AN APPROACHING
DISTURBANCE MAY ALSO INTIATE SOME STORMS MAINLY ACROSS WV. MODELS
ARE KEEPING QPF WEST OF APPALACHIANS BUT WITH WESTERLY FLOW ALOFT
AND DEWPTS STILL HIGH KEPT CHANCE OF SHOWERS THIS EVENING.

&&

.SHORT TERM /FRIDAY/...

THE COLD FRONT WILL MOVE INTO THE REGION FRIDAY MORNING. CLOUDS AND
SHOWERS ARE POSSIBLE FRIDAY. CLOUDS SHOULD LIMIT DESTABILIZATION
FRIDAY AFTERNOON BUT THE FORCING OF THE FRONT MAY ALLOW FOR A
ISOLATED THUNDERSTORM. TEMPS WILL RISE INTO THE UPPER 80S TO LOW
90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

THE PRIMARY CONCERN IN THE 1ST PART OF THE XNTD WL BE THE ARRIVAL
OF THE MOISTURE IN ASSO W/ THE DECAYING T.S. WHICH IS CURRENTLY
OVR THE OK/AR BORDER. THIS IS FCST TO GET PICKED UP IN THE UPR LVL
FLOW AND TRACK E AS A SHORT WV...REACHING KY SAT...THEN THE MID
ATLC SAT NGT THRU SUN MRNG. TROPICAL STORMS ARE OFTEN DIFFERENT FM
NRML LOW PRES SYSTEM REGARDING MOISTURE CONTENT...BUT BY THE TIME
IT REACHES THE MID ATLC IT WL HV BEEN OVR LAND FOR SVRL DAYS AND MOVG
STEADILY E. THERE IS PSBL FLSH FLDG WRDG IN THE HWO - THIS WL NEED
TO BE WATCHED IN THE COMING DAYS.

SUNDAY LOOKS TO BE ANOTHER HOT DAY W/ HIGHS OVR 90 FM I-81 AND E.

SUNDAY NIGHT THROUGH WEDNESDAY/...500MB SHORTWAVE WILL
CROSS THE MID ATLANTIC REGION SUNDAY NIGHT. ZONAL FLOW OVER THE
REGION WILL SHIFT TO NORTHWEST AS A SHORTWAVE ON NORTHERN TRACK
CROSSES NEW YORK/PENNSYLVANIA MONDAY NIGHT THROUGH TUESDAY MORNING.
WEAK TO MODERATE WILL AFFECT THE AREA THROUGH THE PERIOD. THERE IS A
SLIGHT CHANCE FOR DEVELOPMENT OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

SHRA/TSRA FORMING ACROSS THE MTNS THIS AFTERNOON. VCTS EXPECTED
AT THE TERMINALS THIS AFTERNOON AND EARLY EVENING. SUB-VFR
CONDITIONS POSSIBLE IN TSRA WITH GUSTY WINDS AND HAIL. ANOTHER
ROUND OF SHRA/TSRA POSSIBLE LATE TONIGHT AS A DISTURBANCE NEARS.
AT THIS TIME...ACTIVITY MAY STRUGGLE MOVING OVER THE MTNS SO KEPT
IT OUT OF THE TAFS.

VFR CONDITIONS EXPECTED FRIDAY AS A COLD FRONT MOVES THROUGH THE
TERMINALS. N/NW WINDS EXPECTED BEHIND THE FRONT MOVING IN DRIER AIR.

DIMINISHED SKY CONDS PSBL SAT NGT/1ST PART OF SUN AS THE REMAINS
OF TS BILL MOVE INTO THE MID ATLC. THERE WL BE THE PTNL FOR A PD
OF HVY RAIN.

&&

.MARINE...

SRLY WINDS 5-10 KTS EXPECTED ON THE WATERS TODAY. SHOWERS AND
THUNDERSTORMS MAY PROMPT MWS/SMW ISSUANCE THIS AFTERNOON AND
EVENING WITH GUSTY WINDS...LIGHTNING AND WATERSPOUTS. SHOWERS ARE
POSSIBLE TONIGHT. A COLD FRONT WILL CROSS THE WATERS FRIDAY AND
WINDS SHOULD BECOME NRLY. SCA IS IN EFFECT FOR THE UPPER/MIDDLE
POTOMAC AND THE BAY NORTH OF DRUM PT AS THE GRADIENT IS STRONGER
IN THIS REGION.

BIGGEST CONCERN IN XTND IS PTNL FOR A PERIOD OF GUSTY S-SW WINDS
AND RAIN/THUNDERSTORMS SAT NGT-SUN AS THE REMNANTS OF TROPICAL
STORM BILL MOVE THRU THE MID ATLC. SCA CONDITIONS ARE PSBL DURING
THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM TO 6 PM EDT FRIDAY FOR
     ANZ530>533-535-536-538>541.

&&

PRODUCTS...HAS/WOODY!/CEM
Hazardous weather outlook, Jun 18, 10:02 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 AM EDT THU JUN 18 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1102 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL LATE SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS THROUGH THE AREA. LOCALIZED
FLASH FLOODING IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-191315-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1102 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WIND
GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL LATE SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS THROUGH THE AREA. LOCALIZED
FLASH FLOODING IS POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 18, 3:28 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 E BUCKEYSTOWN         39.33N  77.40W
06/18/2015                   FREDERICK          MD   911 CALL CENTER

            COUPLE OF TREES DOWN ONTO POWER LINES NEAR INTERSECTION
            OF FINGERBOARD RD AND BAKER VALLEY RD

&&

EVENT NUMBER LWX1500281

KLW
Local storm report, Jun 18, 3:45 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     3 SSW IJAMSVILLE        39.32N  77.35W
06/18/2015  M59 MPH          FREDERICK          MD   MESONET

&&

EVENT NUMBER LWX1500282

SMZ

The radar

The Sterling radar (KLWX), 4 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
June 18, 3:50 PM EST
Where
Loudoun County, 0.69 mi N of Dulles Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -77.450

Measured at Dulles International Airport KIAD.

Thunderstorm Wind, Fairfax

When
June 18, 3:54 PM EST
Where
Fairfax County, 1.75 mi ENE of Eloris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.940, -77.390

Large branches and a tree were reported down on Fox Woods Dr.

Thunderstorm Wind, Fairfax

When
June 18, 3:55 PM EST
Where
Fairfax County, 0.88 mi SE of Floris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.910, -77.410

A large 8-inch tree branch and a small branch were reported down near the intersection of Franklin Farm Rd and Tranquility Ln.

Hail, Fairfax

When
June 18, 3:56 PM EST
Where
Fairfax County, 1.48 mi SSW of Herndon
Measured
1.25 in hail
Reported by
Public
Coordinates
38.950, -77.390

Hail, Fairfax

When
June 18, 3:57 PM EST
Where
Fairfax County, 1.75 mi ENE of Eloris
Measured
1.5 in hail
Reported by
Public
Coordinates
38.940, -77.390

Thunderstorm Wind, Fairfax

When
June 18, 3:57 PM EST
Where
Fairfax County, 1.28 mi WNW of Pender
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.880, -77.390

Multiple trees and power lines were reported down in the Greenbriar East neighborhood. A fence was also blown over. Spotter ID Fxw108.

Thunderstorm Wind, Fairfax

When
June 18, 3:57 PM EST
Where
Fairfax County, 1.48 mi SSW of Sunset Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.930, -77.360

Two different homes on Trotter Lane reported trees down on the respective house. Numerous trees were reported down elsewhere along the street. Reported by WTOP.

Hail, Fairfax

When
June 18, 3:59 PM EST
Where
Fairfax County, 0.88 mi NW of Pender
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -77.380

Dime to quarter size hail at the intersection of Fairfax Cty Parkway and I-66.

Hail, Fairfax

When
June 18, 4:00 PM EST
Where
Fairfax County, 0.88 mi SE of Floris
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.910, -77.410

Thunderstorm Wind, Fairfax

When
June 18, 4:00 PM EST
Where
Fairfax County, 1.28 mi ESE of Sunset Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.940, -77.330

A tree was reported down at South Lake Dr.

Thunderstorm Wind, Fairfax

When
June 18, 4:02 PM EST
Where
Fairfax County, 0.88 mi SW of Legato
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.840, -77.380

The top half of a 60-foot Tulip Poplar Tree was snapped off, falling onto a house on Gunpowder Rd. Spotter ID FX011.

Hail, Fairfax

When
June 18, 4:04 PM EST
Where
Fairfax County, 1.75 mi SE of Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -77.330

Reported near Jermantown Rd.

Hail, Fairfax

When
June 18, 4:05 PM EST
Where
Fairfax County, 1.08 mi E of Chantilly
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.900, -77.410

Spotter Id Fxc09.

Hail, Fairfax

When
June 18, 4:07 PM EST
Where
Fairfax County, 0.7 mi NW of Pender
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.877, -77.379

Spotter Id MO258, reported on Sweetleaf Terrace.

Thunderstorm Wind, Fairfax

When
June 18, 4:08 PM EST
Where
Fairfax County, 2.76 mi S of Oakton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.840, -77.300

Two trees were reported down at the 10200 block of Rodgers Rd.

Hail, Fairfax

When
June 18, 4:10 PM EST
Where
Fairfax County, 0.69 mi N of Oakton
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -77.300

Hail, Fairfax

When
June 18, 4:12 PM EST
Where
Fairfax County, 0.69 mi N of Buffs Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.790, -77.330

Thunderstorm Wind, Fairfax

When
June 19, 12:30 AM EST
Where
Fairfax County, 2.14 mi SSW of Chantilly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.870, -77.440

A tree was reported down at the intersection of Route 28 and Westfields Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581172, 580979, 580978, 580976, 580975, 580980, 580981, 580969, 580968, 580977, 580984, 580971, 580973, 580972, 580985, 580974, 580970, 580982.